Nevada, 2017

Damaging Winds in Nevada, June 20, 2017

June 20, 2017 · NWS LKN · 2 events in 1 county or zone

Thunderstorm outflow winds produced gusts to 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorm outflow winds produced gusts to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 20, 2:12 PM PST, 18 minutes earlier.

Area forecast discussion, Jun 20, 2:12 PM PST, 18 minutes before
Area Forecast Discussion
National Weather Service Elko NV
312 PM PDT Tue Jun 20 2017

.SYNOPSIS...Additional high temperature records are expected this
afternoon. Expect isolated showers and thunderstorms through this
evening.Afternoon thunderstorms are again expected Wednesday as
mid-level moisture and a weak disturbance move through the area.
Temperatures will begin to cool by Thursday, but still remain
above normal with quieter and drier weather returning.

&&

.SHORT TERM...Tonight through Thursday. Strong ridge remains
over the region. Strong daytime heating and existing mid-level
moisture will bring thunderstorms to central and northeastern NV
this evening, dissipating overnight tonight. Additional dry
thunderstorms expected for Wednesday as even lower PW values are
expected, although thunderstorms will be shifted a bit further
south as a shortwave moves through through state. Dry sub- layer
will promote downbursts with winds of 45-55 mph across affected
areas, similar to yesterday. A few storms will contain heavier
rain but many will remain dry with less than 0.10 of rainfall.

Temperatures will fall a few degrees through Thursday as the
strong ridge over the Desert Southwest begins to weaken ans shift
southeastward in advance of a weak short wave that will move
through the Great Basin Wednesday. However temperatures will
remain above normal with upper 80s to the north to upper 90s
in the lower valleys farther south.

.LONG TERM...Thursday night through Tuesday

A weak northwest flow looks to be in place at the start of the
long term as the ridge that is currently bringing us record heat
gets suppressed south a bit. On Sunday the ridge begins to re-
amplify. However, this may be short lived as long term models are
indicating that some troffiness, with a possible increase in
moisture, will begin Monday afternoon along with a possible cold
front passage on Tuesday. Confidence is low, however, as to just
how deep the trof will actually be able to dig into the ridge and
have an effect on the sensible weather.

Despite the minor changes in the mid level flow through the
period, heights will not change appreciably, remaining around
590-594 dm in Nevada (& if the models are correct on Day 7,
Tuesdays heights will drop quite a bit, but temperatures were only
trended downward slightly for now). This leaves daytime highs in
the lower 80's to the lower 90's through the long term with only minor
daily fluctuations. This is about 5 degrees above normal for the
last week of June.

&&

.AVIATION...Isolated -TSRA are ongoing across Northern and Central
Nevada, but the only terminal that could see a TS is KEKO this
afternoon. Main storm threat is gusty outflow winds of 30-40kts,
possibly with local blowing dust.

&&

.FIRE WEATHER...Near record high temperatures again today.
Sufficient mid-level moisture in place combined with strong
daytime heating has allowed for shower and thunderstorms
development across central, east-central and northeastern Nevada.
A mix of dry and wet thunderstorms will continue through the
evening hours across zones 454, 469 and 470 and will diminish
overnight. Afternoon thunderstorms are expected again on
Wednesday. Winds will be relatively light through the week staying
below critical levels but relative humidity will be at critical
levels during the daytime.

&&

.HYDROLOGY...Well above normal temperatures will continue to
promote snow melt and elevated stream flows through the week.

Lamoille Creek is expected to remain in minor flood stage through
the next several days.

The Humboldt River at Battle Mountain remains just below flood
stage and is expected to continue to slowly fall this week, but
may begin a slow rise again this weekend.

The lower Humboldt River from Comus downstream through Winnemucca
to the Humboldt/Pershing County border continues to slowly fall
but will remain in minor flood stage for at least the next few
days.

Wildhorse Reservoir is still flowing over the spillway. There is
no threat for flooding at this time downstream along the Owyhee
River.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

93/90/90/93

In the hours before

Special weather statement, Jun 20, 1:55 PM PST, 35 minutes before
Special Weather Statement
National Weather Service Elko NV
255 PM PDT TUE JUN 20 2017

NVZ036-038-202245-
Southwest Elko County NV-
Northern Lander County and Northern Eureka County NV-
255 PM PDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO AND NORTH
CENTRAL EUREKA COUNTIES UNTIL 345 PM PDT...

At 254 PM PDT, Doppler radar was tracking a strong thunderstorm over
Pine Valley, moving northeast at 15 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Pine Valley and Emigrant Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is possible with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4030 11591 4047 11624 4071 11607 4046 11566
TIME...MOT...LOC 2154Z 224DEG 15KT 4041 11609

DLW

The radar

The Elko radar (KLRX), 156 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
June 20, 2:30 PM PST to 2:40 PM PST
Where
Elko County, 30.01 mi S of Shanty Town
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
39.736, -115.519

Thunderstorm Wind, Elko

When
June 20, 10:00 PM PST to 10:30 PM PST
Where
Elko County, 6.4 mi NNE of Ryndon
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.039, -115.568

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697532, 697533.